MAUDE Adverse Event Report: INTUITIVE SURGICAL,INC. ENDOWRIST STAPLER 45; ENDOSCOPIC INSTRUMENT

INTUITIVE SURGICAL,INC. ENDOWRIST STAPLER 45; ENDOSCOPIC INSTRUMENT
Model Number 410298-11
Medical Device Problem Code Difficult to Open or Close (2921)
Health Effect - Clinical Code Tissue Damage (2104)
Date of Event 08/22/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The instrument has been returned to isi for evaluation.However, at this time, the evaluation of the instrument has not been completed; therefore, the root cause of the customer reported failure mode cannot be determined.A follow-up mdr will be submitted post-failure analysis evaluation or if additional information is received isi has reviewed the site's system logs with a procedure date of (b)(6) 2017.The system logs reveal that during the first install of the endowrist stapler 45 instrument with a green stapler 45 reload installed, the instrument passed homing and then completed a clamp.During a fire attempt with the instrument, a low torque error occurred.The endowrist stapler 45 instrument had completed a total of 29 fires as a whole prior to when the low torque error occurred.This complaint is being reported due to the following conclusion: during the da vinci-assisted surgical procedure, the endowrist stapler 45 instrument allegedly got stuck while grasping tissue.In order to remove the instrument, the surgeon claimed that he had to transect tissue.However, at this time, the root cause of the customer reported failure mode is unknown.
 
Event or Problem Description
It was reported that during a da vinci-assisted sigmoid colectomy procedure, the jaws of the endowrist stapler 45 instrument got stuck on tissue and could not be removed.The initial reporter and an or staff member contacted an intuitive surgical, inc.(isi) technical support engineer (tse) for assistance during the event.The or staff member indicated that she had attempted unsuccessfully to open the jaws of the endowrist stapler 45 instrument using an instrument release kit (irk) tool.At that time, the or staff had removed the stapler motor pack (smp).During troubleshooting, the tse instructed the or staff member to find a stapler release kit (srk).However, by the time the or staff member found a srk, the surgeon had already moved forward by using an alternative surgical intervention to remove the stuck endowrist stapler 45 instrument.The or staff member explained that the endowrist stapler 45 instrument was successfully removed from the patient side manipulator (psm) but tissue was still stuck between the instrument's jaws.The tse walked the or staff member through several unsuccessful attempts to open the jaws of the endowrist stapler 45 instrument with the srk.The or staff member was eventually able to open the instrument's jaws using her fingernails.According to the or staff member, the surgeon switched over to an unspecified hand-held traditional laparoscopic stapler instrument but was able to complete the surgical procedure robotically.On 08/23/2017, isi became aware of a social media posting by the surgeon related to the reported event.Within the social media posting, the surgeon explained that after skeletonizing the upper rectum and firing the stapler instrument, the da vinci system generated a message to use an emergent stapler release.The surgeon stated that he used an echelon 60 and fired below the robotic stapler instrument that would not open.The surgeon further mentioned that he put a glassman clamp right on top of the robotic stapler and cut the tissue.The surgeon stated that he was able to cut out the jammed stapler and completed the anastomosis which he tested with colonoscopy to make sure there were no proximal tumors.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) has received the stapler 45 instrument involved with this complaint and completed investigations.Failure analysis (fa) investigations confirmed the customer reported complaint of that the instrument's jaws were frozen.The stapler was placed on an in-house system and failed initialization at 50%.Isi tested the stapler 45 instrument with an in-house stapler motor pack (smp) and a roper smp.In both cases, the instrument fired a green reload successfully on a silicone test sheet.Fa engineering could not replacing the customer reported failure mode with the evaluation of the instrument.Isi also received the smp involved with the reported event.The smp was tested with an in-house stapler and also with a roper stapler instrument.In both cases, a green reload was fired successfully on a silicone test sheet.A low torque error did not occur during testing.Again, fa engineering was unable to replicate the issue that was experienced at the site.The initialization failure that was exhibited during initial install was a jammed mechanism homing failure that was likely caused by use of the stapler release kit (srk), since the low torque error displays a message indicating the srk should be used.A jammed mechanism homing failure is expected based on srk use.Additionally, the grip open cable was noted to be broken at the backend near the clamping pulley.It is possible that the grip cable breakage may also be related to srk use, since the emergency release tool is installed into the hex socket of the grip input in order to manually ungrip the instrument.Grip cable breakage is not expected during srk use, however, it is possible.Based on the current information provided, this complaint will remain reportable due to the following conclusion: during the da vinci-assisted surgical procedure, the endowrist stapler 45 instrument allegedly got stuck while grasping tissue.In order to remove the instrument, the surgeon claimed that he had to transect tissue.However, at this time, the root cause of the customer reported failure mode is still unknown.

Brand Name
ENDOWRIST STAPLER 45
Common Device Name
ENDOSCOPIC INSTRUMENT
Manufacturer (Section D)
INTUITIVE SURGICAL,INC.
sunnyvale CA
MDR Report Key6871187
Report Number2955842-2017-00610
Device Sequence Number16504906
Product Code NAY
UDI-Device Identifier00886874111093
UDI-Public(01)00886874111093(10)S10161110
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K113706
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 08/22/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number410298-11
Device Lot NumberS10161110 279
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/13/2017
Initial Date Received by Manufacturer 08/22/2017
Supplement Date Received by Manufacturer09/13/2017
Initial Report FDA Received Date09/15/2017
Supplement Report FDA Received Date09/26/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;